California, 2010

Tornado and Damaging Wind in California, January 19 to 21, 2010

January 19 to 21, 2010 · NWS PSR · 4 events in 2 counties and zones

with brief torrential rains that left streets flooded and water in the streams and rivers. 10 inches on the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

The heaviest rainfall and strongest winds of the week hit the deserts on Thursday...with brief torrential rains that left streets flooded and water in the streams and rivers. At Imperial over two inches of rain fell between the 18th and the 22nd, with 1.10 inches on the 21st. Winds resulted in damage to many areas...and record low barometric pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jan 19, 9:41 AM PST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 19, 9:41 AM PST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1041 AM MST TUE JAN 19 2010

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
THE SOUTHERN END OF A LOW PRESSURE SYSTEM WILL MOVE EAST OF ARIZONA
TODAY AS ANOTHER SYSTEM APPROACHES FROM THE WEST. THIS STRONGER
SYSTEM IS EXPECTED TO BRING MORE RAINFALL...PRIMARILY
TONIGHT...FOLLOWED BY A TEMPORARY BREAK IN ACTIVITY WEDNESDAY. THE
FINAL...AND STRONGEST...OF THE SERIES OF STORMS WILL LEAD TO RAIN
BECOMING LIKELY BY LATE WEDNESDAY NIGHT WITH THE HEAVIEST RAIN
EXPECTED FROM THURSDAY AFTERNOON INTO FRIDAY MORNING. STRONG GUSTY
WINDS CAN ALSO BE EXPECTED IN ADDITION TO A SLIGHT CHANCE OF
THUNDERSTORMS. THE RAIN WILL BEGIN TO TAPER OFF BY LATE FRIDAY WITH
DRIER AND WARMER WEATHER EXPECTED THIS WEEKEND.

&&

.DISCUSSION...

BAND OF SHOWERS WHICH MOVED THROUGH THE EASTERN PORTION OF THE
FORECAST AREA HAS EXITED TO THE EAST AND PRETTY MUCH DISSIPATED.
SIGNIFICANT CLEARING HAS DEVELOPED IN THEIR PLACE ACROSS MOST OF THE
LOWER DESERTS. HAVE CONSEQUENTLY REDUCED SKY COVER AND PRECIPITATION
PROBABILITIES FOR REMAINDER OF MORNING PERIOD. WILL BEGIN INCREASING
BOTH CLOUDS AND POPS THIS AFTERNOON AS SECOND IMPULSE MOVES IN FROM
THE WEST.

SOME MINOR ADJUSTMENTS WERE MADE TO TEMPERATURE GRIDS...PRIMARILY IN
OUR CALIFORNIA ZONES...WHERE OBSERVED READINGS WERE RUNNING SEVERAL
DEGREES COOLER THAN OUR FORECAST TEMPS.

REST OF FORECAST PACKAGE CURRENTLY LOOKS ON TRACK. EXPECT 2ND
IMPULSE TO BEGIN PUSHING ACROSS OUR FORECAST AREA BETWEEN 00 AND 06Z
THIS EVENING. QPF AMOUNTS OVERNIGHT LOOK TO RANGE FROM AROUND A HALF
INCH TO AROUND AN INCH AND A HALF...WITH THE HEAVIER AMOUNTS FALLING
IN NORTHERN MARICOPA AND GILA COUNTIES. SNOW LEVELS IN THE NEXT 24
HOURS WILL GENERALLY REMAIN ABOVE 6000 FEET...SO ONLY SNOWFALL IN
OUR FORECAST AREA WILL BE ON THE HIGHEST PEAKS IN SOUTHERN GILA
COUNTY.

ISSUED AT 555 AM MST TUE JAN 19 2010

BAND OF PRECIP ASSOCIATED WITH WEAKENING FRONTAL ZONE IS ORIENTED
SOUTHWEST TO NORTHEAST ACROSS ARIZONA. THE BACK EDGE OF WHICH IS
OVER SOUTHWEST MARICOPA COUNTY AND THE PHOENIX AREA. SATELLITE
IMAGERY SHOWS A CONSIDERABLE GAP IN THE CLOUDINESS OVER WESTERN
ARIZONA AND SOUTHERN CALIFORNIA EARLY THIS MORNING. MADE ADJUSTMENTS
TO TODAYS POPS/WX...SKY...AND TEMP GRIDS TO REFLECT AN EARLIER EXIT
OF PRECIP THIS MORNING BEFORE THE NEXT SYSTEM STARTS SPREADING ITS
INFLUENCE. GFS AND NAM DEPICT A PRELIMINARY SHORT WAVE MOVING ACROSS
THE FORECAST AREA THIS AFTERNOON AHEAD OF THE MAIN TROUGH AXIS FOR A
RESUMPTION OF POPS. HOWEVER...WOULD NOT BE SURPRISED IF THERE WAS
VERY LITTLE IF ANY PRECIP OVER SOUTH-CENTRAL ARIZONA THIS
AFTERNOON...JUST SOME CLOUDS...AS THE OMEGA FIELDS LOOK OVERDONE.
TONIGHT STILL LOOKS LIKE A BETTER OPPORTUNITY FOR PRECIP THAN DURING
THE DAY TODAY AS THE MAIN AXIS MOVES THROUGH. WINDY CONDITIONS CAN
BE EXPECTED AS WELL. NUDGED POPS UPWARD FOR PORTIONS OF SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA FOR THIS EVENING. USED A BLENDING
APPROACH FOR THE QPF. IT LOOKS LIKE THIS NEXT WAVE TONIGHT AND
WEDNESDAY MORNING SHOULD YIELD TWO TENTHS ON THE LOW END ...OVER THE
LOWER ELEVATIONS OF SOUTHEAST CALIFORNIA...AND UP TO 1-1.25 INCHES
OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA AS WELL AS FOOTHILL
LOCATIONS IN NORTHERN MARICOPA COUNTY.

THE NEXT NOTICEABLE BREAK LOOKS LIKE IT WILL BE WEDNESDAY. BOTH GFS
AND ECMWF SHOW THIS AND THUS NUDGED POPS DOWN EVEN LOWER FOR THE
DAYTIME WEDNESDAY. THIS WILL BE SHORT LIVED HOWEVER AS THE APPROACH
OF AN EVEN STRONGER SYSTEM LEADS TO POPS BECOMING LIKELY WEDNESDAY
NIGHT BEFORE BEGINNING TO DECREASE FRIDAY. THURSDAY NIGHT LOOKS TO
BE THE PEAK OF STORM ACTIVITY AS A FRONT MOVES THROUGH WITH VERY
STRONG WINDS AND SOME INSTABILITY PROVIDES A SLIGHT CHANCE OF
THUNDERSTORMS. THE WAY THINGS ARE SHAPING UP...WIDESPREAD 2-3 INCH
AMOUNTS ARE IN STORE OVER SOUTH-CENTRAL ARIZONA FROM WEDNESDAY NIGHT
THROUGH FRIDAY...WITH AMOUNTS IN EXCESS OF 4 INCHES POSSIBLE OVER
HIGHER TERRAIN LOCATIONS. ONE TO TWO INCHES IS POSSIBLE DURING THIS
TIME OVER THE LOWER ELEVATIONS OF SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA. A BIT EARLY YET FOR A FLASH FLOOD WATCH BUT THINGS CONTINUE
TO LOOK RATHER WET. WITH STRONG WARM AIR ADVECTION DURING THE DAY
THURSDAY...TRIED TO SHOW SOMEWHAT MORE MILD TEMPS DESPITE THE HIGH
POPS. THIS WILL ALSO LEAD TO SNOW LEVELS STARTING OFF VERY HIGH
BEFORE BEGINNING TO DROP FROM WEST TO EAST ON FRIDAY WHEN SNOW
LEVELS BEGIN TO DROP BELOW 5000 FEET. A FEW INCHES OF SNOW WILL BE
POSSIBLE ABOVE 5000 FEET FRIDAY AFTERNOON AND EVENING. BEFORE THAT
TIME...ONLY SCANT AMOUNTS IF ANY.

RIDGING BUILDS IN OVER THE WEEKEND FOR DRY CONDITIONS AND COOLER
NIGHTTIME TEMPERATURES. IT APPEARS ANOTHER SYSTEM IS ON THE HORIZON
BEGINNING LATE MONDAY ACCORDING TO THE ECMWF BUT IT APPEARS THAT ITS
AFFECTS...IF ANY WILL OCCUR JUST BEYOND THE FORECAST PERIOD.

&&

.AVIATION...
KPHX...KIWA...AND SURROUNDING AIRFIELDS...
EARLY MORNING RAIN HAS EXITED THE REGION AND SKIES ARE CLEAR/MOSTLY
CLEAR AS OF 17Z...I EXPECT MOSTLY CLEAR SKIES TO PERSIST THROUGH MID
AFTERNOON. WINDS ARE INCREASING OUT OF THE SOUTHEAST AND I WOULD
EXPECT THESE WINDS TO CONTINUE INTO THE EVENING HOURS. WINDS WILL
EVENTUALLY BECOME WESTERLY LATE TONIGHT AS A COLD FRONT SWEEPS
THROUGH SOUTHERN ARIZONA WITH 20-30KT GUSTS POSSIBLE AT TIMES
ESPECIALLY IN THE STRONGEST RAIN SHOWERS. RAIN IS EXPECTED TO
REDEVELOP AROUND 00Z AND PERSIST THROUGH MOST OF THE OVERNIGHT
HOURS. I HAVE RAIN ENDING AT KPHX AT 10Z AND KIWA CLOSER TO 12Z.
VSBY RESTRICTIONS TO 4-5SM ARE POSSIBLE TONIGHT IN THE HEAVIEST RAIN
SHOWERS. CIGS WILL ALSO COME DOWN TO AROUND 4-5KFT. IMPROVING
CONDITIONS EXPECTED AFTER 12Z WITH ONLY FEW/SCT HIGH CLOUDS AND
LIGHTER SOUTHWEST WINDS LESS THAN 10 KTS.

KIPL...KBLH AND SURROUNDING AIRFIELDS...
MID AND HIGH CLOUDS ARE INCREASING FROM THE WEST...THIS WILL
CONTINUE THROUGH THE DAY WITH RAIN EXPECTED TO RE-DEVELOP SHORTLY
BEFORE 00Z. VSBYS COULD BE MVFR AT TIMES TONIGHT IN THE STRONGEST
RAIN SHOWERS BUT OVERALL I EXPECT VFR CONDITIONS WITH THESE RAIN
SHOWERS. CIGS ARE EXPECTED TO DROP TO AROUND 4-6KFT TONIGHT WITH THE
PASSAGE OF A COLD FRONT...BUT CONDITIONS WILL IMPROVE OVERNIGHT
CLOSER TO 06-08Z AS DRIER AIR MOVES IN FROM THE WEST.  WINDS WILL BE
QUITE BREEZY THIS AFTERNOON AND TONIGHT. SOUTHWEST WINDS WILL
DEVELOP LATER THIS AFTERNOON WITH OCCASIONAL GUSTS IN THE 20-30KT
RANGE EXPECTED. GUSTY WINDS WILL BECOME WESTERLY OVERNIGHT AND
SHOULD EVENTUALLY DIMINISH CLOSE TO 12Z. FEW/SCT HIGH CLOUDS
EXPECTED FROM 12Z ONWARD.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
THE START OF THE MOST SIGNIFICANT WETTING RAIN THIS WEEK IS EXPECTED
TO BEGIN BY LATE WEDNESDAY NIGHT AND CONTINUE THROUGH THURSDAY AND
THURSDAY NIGHT. GUSTY POSSIBLY DAMAGING WINDS ARE EXPECTED BY
THURSDAY AFTERNOON AND NIGHT WITH A CHANCE OF THUNDERSTORMS THURSDAY
NIGHT. FLOODING IS ALSO POSSIBLE ESPECIALLY IN SOUTH-CENTRAL ARIZONA
PARTICULARLY IN THE UPSLOPE AREAS FROM LA PAZ COUNTY EAST ACROSS THE
NORTHERN HALF OF MARICOPA COUNTY TO SOUTHERN GILA COUNTY. THE
HUMIDITY WILL BE VERY HIGH WITH THE WETTING RAIN. SHOWERS AND A
CHANCE OF THUNDERSTORMS WILL BE MAINLY IN SOUTH-CENTRAL ARIZONA
FRIDAY AND DECREASING FROM THE WEST BY LATE FRIDAY NIGHT AND
SATURDAY. OTHERWISE...DRY WEATHER IS EXPECTED TO RETURN TO MOST
AREAS SATURDAY AND ALL AREAS BY SUNDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MCLANE/AJ
AVIATION...LEINS
FIRE WEATHER...ELLIS
Hazardous weather outlook, Jan 19, 5:04 AM PST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
604 AM MST TUE JAN 19 2010

AZZ020-025>027-CAZ030>033-201315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
604 AM MST TUE JAN 19 2010 /504 AM PST TUE JAN 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...
SOUTHWEST ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
STRONG WINDS AND NUMEROUS SHOWERS CAN BE EXPECTED TONIGHT. WINDS MAY
APPROACH ADVISORY CRITERIA IN SOME SPOTS. RAINFALL IS NOT EXPECTED TO
BE SUFFICIENT TO PRODUCE SIGNIFICANT FLOODING. HOWEVER...MINOR
FLOODING OF POORLY DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY STRONG WINDS AND NUMEROUS SHOWERS CAN BE EXPECTED TO BEGIN
WEDNESDAY NIGHT AND CONTINUE THROUGH THURSDAY NIGHT BEFORE BEGINNING
TO TAPER OFF. RAINFALL WILL QUITE LIKELY BE SUFFICIENT TO CAUSE
FLOODING OF UNBRIDGED CROSSINGS DUE TO RUNOFF IN NORMALLY DRY WASHES.
WINDS WILL LIKELY APPROACH...IF NOT EXCEED...ADVISORY THRESHOLDS
DURING THIS SAME TIME. IN ADDITION...THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY NIGHT. THIS COULD LEAD
TO POTENTIALLY DAMAGING WIND AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021>024-028-201315-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
604 AM MST TUE JAN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
STRONG WINDS AND NUMEROUS SHOWERS CAN BE EXPECTED TONIGHT. WINDS MAY
APPROACH ADVISORY CRITERIA IN SOME SPOTS. RAINFALL IS NOT EXPECTED TO
BE SUFFICIENT TO PRODUCE SIGNIFICANT FLOODING. HOWEVER...MINOR
FLOODING OF POORLY DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY STRONG WINDS AND NUMEROUS SHOWERS CAN BE EXPECTED TO BEGIN
WEDNESDAY NIGHT AND CONTINUE THROUGH THURSDAY NIGHT BEFORE BEGINNING
TO TAPER OFF. RAINFALL WILL QUITE LIKELY BE SUFFICIENT TO CAUSE
FLOODING OF UNBRIDGED CROSSINGS DUE TO RUNOFF IN NORMALLY DRY WASHES.
WINDS WILL LIKELY APPROACH...IF NOT EXCEED...ADVISORY THRESHOLDS
DURING THIS SAME TIME. IN ADDITION...THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY NIGHT. THIS COULD LEAD
TO POTENTIALLY DAMAGING WIND AND SMALL HAIL. SNOW LEVELS WILL REMAIN
ABOVE 5000 FEET BEFORE LOWERING FROM WEST TO EAST FRIDAY. SNOW
ADVISORY CRITERIA ARE POSSIBLE ABOVE 5000 FEET FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AJ

The radar

The San Diego radar (KNKX), 109 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Heavy Rain, Imperial

When
January 19, 12:35 PM PST to 3:03 PM PST
Where
Imperial County, 3 mi SSE of Salton City
Reported by
Trained Spotter
Coordinates
33.260, -115.950

Two inches of rain was reported during a 3 hour period.

Thunderstorm Wind, Riverside

When
January 21, 3:00 PM PST to 4:00 PM PST
Where
Riverside County, 0.9 mi SE of Blythe to 9.12 mi SW of Ripley
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
33.610, -114.590

Winds associated with a line of storms caused widespread power outages. Power poles were downed and trees uprooted. At least two trucks were blown over on Interstate 10 near Blythe.

Heavy Rain, Imperial

When
January 21, 3:00 PM PST to 5:00 PM PST
Where
Imperial County, Winterhaven
Reported by
Newspaper
Coordinates
32.730, -114.630

Heavy rains in the afternoon resulted in considerable standing water in local schools.

Tornado, Riverside

When
January 21, 3:10 PM PST to 3:40 PM PST
Where
Riverside County, 4.54 mi WSW of Ripley to 2.39 mi NNE of East Blythe
Rating
EF0
Path length
14.26 mi
Path width
100 yd
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
33.511, -114.745

Motorists reported a tornado crossing Interstate 10 near Intake Blvd, where two semi trucks were blown over. Numerous power poles down, and considerable damage to homes and other structures in and around Blythe. Roofs were blown off some homes. The rain-wrapped tornado had peak wind gusts estimated at 80 mph as it moved toward the northeast. Nearby Blythe airport recorded a peak gust of 55 mph, with thunderstorms in the area. To put this storm in perspective, record low pressure was observed at Blythe, 29.02 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyThe tornado archive for California, 2010Warnings in California, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203967, 204147, 211220, 208489.